Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 151, NWS Jackson, MS

May 2, 2002Bolivar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 2, 2002, 8:23 PM CDT for Bolivar County, Mississippi. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2002, 8:23 PM CDT (01:23 UTC)
Expired
May 2, 2002, 8:45 PM CDT
In force
22 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Bolivar County, MS

The radar

The Little Rock radar (KLZK), 156 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
439 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 030123
SVRJAN
MSC011-030145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
822 PM CDT THU MAY 2 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOLIVAR COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 845 PM CDT

* AT 818 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF ROSEDALE...MOVING EAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR ROSEDALE AT 825 PM CDT
  BE NEAR GUNNISON AT 830 PM CDT
  BE NEAR WINSTONVILLE...SHELBY...MOUND BAYOU...DUNCAN AT 840 PM CDT

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

LAT...LON 3393 9123 3376 9119 3386 9065 3406 9066

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:15 PM CDT, 6 hours 8 minutes earlier.

Area forecast discussion, May 2, 2:15 PM CDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
215 PM CDT THU MAY 2 2002

MOST DIFFICULT PORTION OF THIS FORECAST WILL BE WITH SHORT TERM
TEMPS DUE TO SFC BOUNDARY. THE CONCERNS WILL BE WITH POSSIBLE SEVERE
CONVECTION THROUGH FRI NIGHT.

WILL START WITH THE TEMPS AND SFC BOUNDARY. AT 18Z...BOUNDARY WAS
JUST SOUTH OF LITTLE ROCK AND JUST ENTERING THE NORTHERN MS
COUNTIES. THE FRONTAL POSITION...AT 18Z...BY THIS MORNINGS MODELS
ARE CLOSE...AND BOTH AGREE ON BRINGING IT TO I-20 BY MORNING. THE
LOCATION OF THIS BOUNDARY WILL PLAY GAMES WITH TEMPERATURES ACROSS
CENTRAL ZONES. ON THE NORTHERN SIDE OF THE BOUNDARY 60 TO 65 DEGREES
SHOULD BE THE OVERNIGHT TEMPS...SOUTH SIDE 70 TO 75 WILL BE LIKELY.
SAME TYPE OF SITUATION WILL OCCUR ON FRI WITH HIGH TEMPS. WELL TO
THE NORTH WILL SEE 70 TO 75 DEGREES...TO THE SOUTH IT WILL BE AROUND
90 AGAIN. NEEDLESS TO SAY THERE WILL BE A LARGE TEMPERATURE GRADIENT
ACROSS ZONES IN THE SHORT TERM.

FEEL MORE CONFIDENT ABOUT THE RAIN CHANCES ACROSS THE AREA. PRECIP
WILL BE ALONG AND TO THE NORTH OF THE SFC BOUNDARY. STRONG CAP WILL
KEEP CONVECTION AT BAY IN THE WARM SECTOR AND POPS WILL BE ZERO TO
ISOLATED ACROSS THE SOUTHERN ZONES. BEST CHANCES WILL BE ACROSS THE
NORTHERN PORTIONS...AS SFC BOUNDARY WILL PROVIDE THE NECESSARY LIFT
TO ERODE AND OVERCOME THE WARM LAYER. DUE TO THE ORIENTATION OF THE
BOUNDARY AND STORM MOTION...THERE COULD BE SOME LOCATIONS THAT WILL
RECEIVE REPEATED WAVES OF CONVECTION THROUGH FRI NIGHT. THIS
INCREASES THE POTENTIAL FOR FLOODING. WILL HOLD OFF ON A FLOOD WATCH
FOR NOW...AS WE WAIT FOR A BETTER GRASP OF THE SFC BOUNDARY POSITION
AND WHERE THE AXIS OF ELEVATED STORMS DEVELOP. FOR NOW BEST AREA
LOOKS TO BE OVER NORTHERN ZONES.

CONCERNING SEVERE POTENTIAL FOR TONIGHT THROUGH FRI NIGHT. MOISTURE
IS INCREASING AHEAD OF THE FRONTAL BOUNDARY AND CAP IS LIKELY BEING
WORKED ON AS I WRITE. ABOVE THIS CAP ARE VERY STEEP LAPSE RATES. ANY
RELEASE OF THIS CAP WILL RESULT IN INTENSE THUNDERSTORMS. DEEP LAYER
SHEAR WILL ALLOW FOR ORGANIZED CONVECTION CAPABLE OF PRODUCING LARGE
HAIL. IT WILL TAKE THE SFC BOUNDARY TO REALIZE THE CONVECTIVE
POTENTIAL TONIGHT AND ON FRI. AGAIN THE FAVORABLE LOCATION WILL BE
ACROSS THE NORTHERN ZONES. WITH THE GOOD INSTABILITY HANGING AROUND
THROUGH FRI NIGHT...WILL MENTION SEVERE POTENTIAL IN NORTHERN ZONES
TONIGHT AND FRI.

REST OF THE FORECAST...WILL KEEP AT LEAST SLIGHT CHANCE SAT/SUN AS
LINGERING SFC BOUNDARY WILL REMAIN IN THE VICINITY. WILL DRY OUT
MON-THU AS UPPER RIDGE BUILDS IN AND STORM TRACK SHIFTS TO OUR
NORTH.

JAN 65/83/70/84/65/88 555-
MEI 66/85/70/85/64/88 555-

.JAN...
AR...NONE
LA...NONE
MS...NONE

36

In the hours before

Special weather statement, May 2, 2:50 PM CDT, 5 hours 33 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
250 PM CDT THU MAY 02 2002

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTHEAST ARKANSAS...
NORTHEAST LOUISIANA...AND CENTRAL MISSISSIPPI...LATE THIS
AFTERNOON THROUGH TONIGHT. SEVERE THUNDERSTORMS WILL BE
POSSIBLE...GENERALLY ALONG AND NORTH OF A LINE FROM BASTROP
LOUISIANA...TO YAZOO CITY AND MACON MISSISSIPPI. THE HIGHEST
THREAT FOR SEVERE THUNDERSTORMS WILL EXIST OVER SOUTHEAST
ARKANSAS...AND IN MISSISSIPPI...TO THE NORTH OF A HOLLANDALE TO
EUPORA LINE.

A COLD FRONT WILL MOVE SOUTHWARD TO NORTH LOUISIANA AND CENTRAL
MISSISSIPPI BY LATE TONIGHT. ALONG AND AHEAD OF THE FRONT...THE
AIRMASS WILL BE MOIST AND VERY UNSTABLE...ESPECIALLY OVER
SOUTHEAST ARKANSAS AND NORTH MISSISSIPPI...WHERE THUNDERSTORMS
WILL BE INCREASING THROUGH LATE AFTERNOON. GIVEN THE HIGH DEGREE
OF INSTABILITY AND STRONG UPPER LEVEL WINDS...SOME STORMS ARE
LIKELY TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS
THE PRIMARY THREATS. FARTHER SOUTH OVER NORTH LOUISIANA...AND
CENTRAL MISSISSIPPI...THUNDERSTORM DEVELOPMENT WILL BE MORE
CONDITIONAL...AS A LAYER OF WARM AIR ALOFT WILL INITIALLY PROVIDE
AN UNFAVORABLE ENVIRONMENT. THUNDERSTORMS ARE EXPECTED TO DEVELOP
THERE...MAINLY AFTER 10 PM...AS THE COLD FRONT APPROACHES AND
PROVIDES THE NECESSARY LIFT FOR THUNDERSTORMS TO DEVELOP.

THE ACTIVATION OF STORM SPOTTERS AND OTHER EMERGENCY MANAGEMENT
PERSONNEL MAY BE NECESSARY THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, May 2, 6:36 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
636 PM CDT THU MAY 02 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    BENOIT                    MS   60 MPH WIND GUST
05/02/02   BOLIVAR                        REPORTED BY PUBLIC.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 10:22 PM CDTSevere Thunderstorm WarningJANBolivar23 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.